Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Profound leg fatigue
Apr 11, 2007

I was diagnosed with multifocal peripheral neuropathy last October although my nerve and muscle electrical conductivity tests were in the normal range. I take imipramine for the pain.

I began to experience minor muscular fatigue after minor exertion two months ago that manifested as an inability to raise my legs when walking. That fatigue was short lived and resolved itself in a few hours. This week, I expereinced profound and long lasting fatigue after walking up a short flight of steps that manifested as an inability to lift my legs such that I had to walk by swinging my legs from my hips. Since that day, I continue to experience this same fatigue after moving around the house in the morning or showering. The effect lasts for hours and returns with repeated minor exertion such as walking 25 yards or climbing the 16 steps to my bedroom. I have some weakness in my arms and a general feeling of numbness in my fingers and toes which is more pronounced on the left hand side.

Before the trouble with neuropathy started last July, I became profoundly weak on the left side of my body after two days of tingling sensations on that side. The weakness lasted for two days and then reversed.

The neuropathy made me suicidal and I stopped taking my meds just before Thanksgiving and began again in late January. My blood tests improved slightly during that period with CD4 rising from 375 to 411, 14% to 23%, and viral laod faling from 50K to undetectable. I have had night sweats which were more severe with my legs.

With the imipramine, my depression has improved and I have been taking my meds regularly since mid-January. I take Truvada, Norvir, Atazanavir, and Dapsone (I had PCP in 2004).

My neurologist is at a loss. I think it could be CIDP, but the neurologist thinks that the sudden onset of the profound weakness makes that unlikely. He has mentioned redoing the nerve and muscle conductivity tests, but I had a horrible time with the tests last time and I am loathe to repeat them. I have had a cranial MRI and am scheduled for a spinal MRI and ultrasound of my legs next week. The neurologist pulled a CBC, metabolic panel, and cardiac enzymes yesterday.

I have lost a little weight recently and sometimes feel nauseous. I was diagnosed HIV+ in 9/84.

What could be happenning to me? The weakness is frightening and makes me afraid to go out into public unaccompanied for fear of falling.

Response from Dr. Frascino

Hello,

What you are describing is not "fatigue," but rather a profound and rapid-onset weakness. I would agree with your neurologist that the clinical course is not consistent with CIDP. There are several potential causes for the symptoms you relate. The appropriate laboratory and diagnostic studies have been ordered to evaluate these problems. If they don't elucidate an underlying cause and definitive diagnosis, I would encourage you to get repeat EMG (electromyography) and nerve-conduction studies as the next step in the evaluation. If again no diagnosis can be determined, I'd recommend a second opinion from another HIV-knowledgeable neurologist as the step after that.

Dr. Bob


Previous
Muscle pain and high white blood cell count
Next
Ongoing fatigue-help!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement